Flood, Kershaw
- When
- May 19, 11:25 AM EST
- Where
- Kershaw County, 4.18 mi N of Elgin to 4.43 mi NNE of Elgin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -80.790
County Sheriff reported street flooding on Smyrna Road.
Locally heavy rainfall produced some minor flooding of ditches and streets.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Locally heavy rainfall produced some minor flooding of ditches and streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 19, 11:01 AM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 1201 PM EDT THU MAY 19 2016 .SYNOPSIS... Weak cold air damming remains over the northern portion of the forecast area with an upper level disturbance moving into the Upstate. Showers and thunderstorms in the Upstate north central GA will move into the forecast area this morning. Unsettled weather will continue as a front stalls over the area today, then lifts north as a warm front late Friday. A cold front will then move through on Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and isolated thunderstorms associated with the leading edge of upper disturbances will move across the forecast area today. A wedge boundary at the surface will set up near the CSRA and lift slightly northward during the day. Current 88d regional composite shows a west to east band moving across the northern and central midlands early this afternoon. a more convective feature moving eastward across southern/eastern ga. Expect showers with a few isolated thunderstorms across the area through the afternoon. Based on current trends expect the activity to diminish from sw to ne through the afternoon hours except for areas south of the boundary which includes the srn csra/srn midlands. During the afternoon, instability increases over the CSRA and southern Midlands, which will be south of the wedge boundary. Models indicate MLCAPE values ranging from 500 J/kg to 1000 J/kg across the southern FA. Forecast soundings suggest weak updraft potential though due to tall, skinny CAPE profiles. Expect additional showers and thunderstorm to develop during the afternoon with limited/isolated severe potential. A saturated atmosphere, PWAT values around 1.75 inches and weak mean wind profiles raise concerns for locally heavy rainfall to the south. For the northern portion of the forecast area, models show shower coverage decreasing during the afternoon. Rainfall amounts in the northern Midlands should be light. Rainfall amounts will generally range from 0.50 inches to 1.00 with locally heavier amounts possible, mainly in the southern portion of the forecast area. A tight temperature gradient will exist throughout the day. Based on current readings and satellite trends have lowered temperatures across the northern and central Midlands for the afternoon...expect temperatures to climb close to earlier forecasted values across the central/southern csra and srn midlands. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... Coverage of showers should diminish a bit from west to east tonight. Even though there may be a break in the rain coverage for a period, as a weak ridge axis aloft moves over the area, still expecting chance pops overnight. Lows tonight in the 60s. The better chance for showers and thunderstorms appears as if that will be on Friday. The surface wedge will be weakening and lifting north as a warm front. The upper pattern turns more southwesterly as a weak ridge axis moves east of the cwa. Deep moisture, with high precipitable water values, combined with the lifting wedge and shortwave energy, will result in the development of numerous showers and thunderstorms across the area. There is the potential for a few of the thunderstorms to be strong or severe, especially over the southern third of the cwa. Warmest temperatures will be across the CSRA and eastern Midlands where highs will be in the upper 70s, with lower to mid 70s elsewhere across the area. By Friday night, the upper trough will be closer to the region. With plenty of moisture still available, the potential for periods of heavy rainfall will also be higher overnight Friday as a surface low tracks through the area, along with the upper low pushing through. Overnight lows in the middle 60s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Models in relatively good agreement with the longer term pattern. cold front will move through the forecast area Saturday morning, with the front pushing east of the area during the afternoon. Models suggest the front will move offshore by the afternoon. There will still be a chance for showers and a few thunderstorms early in the day Saturday, with the chance for rainfall diminishing by the afternoon. By Saturday night and into Sunday, drier air will move in behind the front. However there will continue to be a slight chance for showers across the northeastern counties as the moisture moves out. The upper low will lift northeast early next week allowing ridging and surface high pressure to build in. This pattern supports dry weather and near normal temperatures. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... IFR cigs at CAE/CUB and OGB. AGS/DNL will remain south of the wedge boundary and will generally experience MVFR conditions. A mid-level shortwave trough will help support showers and isolated thunderstorms through a good portion of the day. Thunderstorm coverage will be too isolated to include in TAFs as of now but will be most likely at AGS/DNL and OGB. IFR cigs may show some diurnal improvement in the afternoon to low-end MVFR conditions for all sites. Cigs are expected to lower again tonight with the wedge boundary still in place. Winds may be variable most of the day due to the boundary. Showers or thunderstorms today will lead to reduced visibilities at times. EXTENDED AVIATION OUTLOOK...Increasing moisture ahead of a cold front Friday will bring chances of showers and associated restrictions through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 649 AM EDT THU MAY 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 649 AM EDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE HEAVY RAINFALL POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
County Sheriff reported street flooding on Smyrna Road.
Sheriff office reported minor street flooding with ditches full in Denmark.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631972, 631971.